Student Nurse Med Error

  1. (plsppardon the double post asi also posted this under patient medications before realizing that was probably not the right place). l am a nursing student doing a preceptorship on a med/surgery floor... I worked a night shift last night and I was not myself at all, quite spacey all night. I am realizing after coming home this morning that I don't remember giving one of the patients her insulin!! Her insulin was high (16.9) so I remember thinking "gotta get her that!" Yet I seem to recall she did not have an insulin order sheet or something. I was so spacey that I can't remember clearly.. I know I did give her a needle... but that may have been lovenox.... I called the floor and told her RN for today that they should be on the lookout for that. When I called they asked if I had given that same patient patient PRN benadryl or gravol for her nausea. Even though I did my checks 3x before GIVING the med, I was not so thorough when SIGNING the med after and apparently signed for benadryl instead (I did describe the pill I gave to the RN and it was indeed gravol).

    I am absolutely freaking out! This means that if I did indeed forget to give her insulin I made two med errors on the same patient in one night!! Though only one that actually reached the patient, but still... My preceptor is very nice but my course instructor is known for being a hardass. I feel so stupid and scared I am going to flunk out! My only relief is that I did call the floor so I know they will be watching her and she will likely not be harmed. Still, I am really anxious this could be the end of my nursing career. Is it common for students to get kicked it for things like this? Do you think I am doomed?
  2. Visit heallis profile page

    About heallis

    Joined: Jul '17; Posts: 7; Likes: 9
    from CA

    24 Comments

  3. by   Cowboyardee
    "Her insulin was high (16.9) so I remember thinking "gotta get her that!"

    This part of the post worries me a bit.
  4. by   heallis
    Ugh, sorry, I am so stressed I apparently can't even get words out in text properly-- her blood glucose was 16.9 (in mmols/L as I am attending a Canadian nursing school)
  5. by   Been there,done that
    The nursing program must be much different in Canada, than the U.S. Here, students do not give meds without a check by the preceptor or instructor. I cannot fathom how you can be responsible for medication administration.
    Only your instructor knows the consequences here. Call her now.
  6. by   Pepper The Cat
    Canadian here - where I am, all insulins must be double checked.
    As for her not being harmed - well, if her sugars run high for the rest of the day because she is not receive her insulin, then yes, she was harmed.
    Not knowing if a patient rec'd insulin her not is a big thing.
    You need to call your instructor.
    And you should not be giving meds alone, esp if you are feeling "spacey".
    this is a hard lesson to learn, but learn from it and move on.
  7. by   heallis
    Yes, if I give insulin it does need to be double checked. However there would be nothing to check if I didn't draw up any insulin and only gave the rest of her medications. We are expected to give medications alone during preceptorship as we should be independent by the end of this placement.
  8. by   Been there,done that
    Quote from heallis
    Yes, if I give insulin it does need to be double checked. However there would be nothing to check if I didn't draw up any insulin and only gave the rest of her medications. We are expected to give medications alone during preceptorship as we should be independent by the end of this placement.
    As you can see, THAT expectation is dangerous. In the U.S, students cannot legally pass meds without a check from a licensed nurse. You needed to realize that you were spaced out, and should not have been passing meds. I am not trying to beat you up after the fact, but in the future... know that if you are impaired like that... you should not be administering medication.
  9. by   JKL33
    Quote from heallis
    I worked a night shift last night and I was not myself at all, quite spacey all night......

    I was so spacey that I can't remember clearly.. I know I did give her a needle... but that may have been lovenox....

    I am absolutely freaking out! This means that if I did indeed forget to give her insulin I made two med errors on the same patient in one night!!
    Quote from heallis
    My preceptor is very nice but my course instructor is known for being a hardass.
    I'll take the risk of looking like a sucker:

    This is wholly unacceptable. You have no business administering medications in such a state of ignorance and spacey-ness regardless of the reason for it.

    What happens in the future will have nothing to do with anyone being a hardass or not; taking steps to prevent patients being put in danger this way is not a hardass move but the only reasonable and ethical thing to do.

    I do think you'd better immediately figure out how to prevent this in the future, starting now, or your nursing career is rightfully doomed.
  10. by   Crush
    Quote from JKL33
    This is wholly unacceptable. You have no business administering medications in such a state of ignorance and spacey-ness regardless of the reason for it.

    What happens in the future will have nothing to do with anyone being a hardass or not; taking steps to prevent patients being put in danger this way is not a hardass move but the only reasonable and ethical thing to do.
    I agree with the above in that this was unacceptable.
    I am concerned with you knew you did not feel right as evidenced by your own admission of feeling spacey and yet, you continued. Did you notify your instructor of not feeling right or the preceptor?
    You said you give meds alone but does your instructor go behind later to verify or your preceptor or anyone? There has to be some kind of check since you are still a student.
  11. by   brownbook
    Agree with all, kind of hoping this is a troll.
  12. by   Orion81RN
    Quote from Been there,done that
    The nursing program must be much different in Canada, than the U.S. Here, students do not give meds without a check by the preceptor or instructor. I cannot fathom how you can be responsible for medication administration.
    Only your instructor knows the consequences here. Call her now.
    I was thinking the exact same thing....that where in the world was your instructor???? Sure you made a mistake, but it should have been caught by your instructor watching you! You are only a student. I would hate to see you be the one taking the fall for this. Unbelievable.

    NM - Re-read the state if mind OP was in. So incredibly dangerous and completely OPs responsibility to acknowledge and tell her instructor that she is dangerous being on the floor in the frame of mind.
    Last edit by Orion81RN on Jun 13
  13. by   Triddin
    Take a deep breath. You made an error, you called to follow up. Likely, the day RN would have checked the sugar and given the insulin (I'm assuming sliding scale?) Although I personally won't give sliding scale insulin until their food is in front of them and they confirm they will eat.

    We all forget to sign the MAR from time to time. Yes, you need to call your instructor and explain what happened but sleep first. We all make med errors. What I believe will affect how your instructor reacts us how you approach this. What have you learned from this experience? How will you change your practice to prevent this from happening again? Being able to self reflect and grow from mistakes is a hallmark of a good nurse. Like I said, we all make mistakes.

    For example, i double check my Mars and my charting in my last half hour to make sure I haven't missed anything. When I'm feeling tired, I double and triple check everything and get others to check calculations with me too. Stuff like that. Reflect in the situation and be able to give solid examples reflect why you felt so out of it. Is there a way to prevent that from happening again?

    I know that your preceptor should have checked everything you did, but don't use that as an excuse.

    At least in my province, we were expected to do everything independently in preceptor ship with the exception of iv push meds, central line care and iv starts. We could discuss prn meds we wanted to give but I never had my preceptor give meds with me. In fact, they got mad at me for trying to confirm dalteparin/ narcotics with them (our policy) and complained to my instructor i wasn't being independent enough with those substances. Canada has different policies for students than the states
  14. by   Triddin
    Quote from Crush
    I agree with the above in that this was unacceptable.
    I am concerned with you knew you did not feel right as evidenced by your own admission of feeling spacey and yet, you continued. Did you notify your instructor of not feeling right or the preceptor?
    You said you give meds alone but does your instructor go behind later to verify or your preceptor or anyone? There has to be some kind of check since you are still a student.
    I think for final preceptor ships, the instructor aren't on site but the student is closely mentored with a preceptor nurse. The instructor instead does weakly check ins with the nurse and student to talk about how he student is progressing through the course outcomes the instructor can have up to 8 students in different locations and wards. This was atleast my experience when I was a student

close